Jump to content

Can dysautonomia cause a body rash?


Nicole's Mom
 Share

Recommended Posts

Nicole hasn't done anything different except to add some probiotics to her regimen. She has used these probiotics many times without any problem but now she is starting to get a rash. In 1998 when she was really sick in a relapse she had a rash over her entire body for about two months or so and it was excruciatingly itchy. Nobody could say exactly what that was. Now she is beginning to get a rash which is starting to spread and she is afraid it it might become what she had in 1998? Anyway I know recently there was a discussion of hives. But this is not hives. It is flat (like measles used to be except larger) and some tiny bumps and it is itchy.

Anyone else ever have this? Anyone ever see this as a direct or indirect symptom of dyautonomia? Skin creams might help but just looking for a link to POTS or anyone else that has had this.

Thanks,

Beverly

Link to comment
Share on other sites

Not likely directly related to POTS--more likely: allergies, histamine disorder (i.e. mastocytosis), reaction to meds or otc stuff. Don't assume that because you've used something in the past without reaction that it's not causing a problem now. I used to be able to take all of the medications I'm now allergic to.

If the rash gets worse after heat exposure (bathing, sweating), it could be hives. It might be a good idea for your daughter to be seen by an allergist or your family doctor.

Have you tried benedryl to see if that helps? When I have hives, my doc has me take benedryl and it really helps--he also has had me take zantac (otc) because it works on a histimine channel as well.

Nina

Link to comment
Share on other sites

Thanks Nina for your well-thought out comments. Actually Nicole has a really high IgE which can be indicative of a histamine disorder. And it is being looked into (as soon as some blood draws begin). Thanks for reminding me about this. The probiotics that Nicole has just started could be related -so she is laying off of it for a while. Thanks for the tip about the benedryl. She does already take Zyrtec - everyday as an antihistamine. Would that have the same effect as Benedryl if this was allergy related?

Regards,

Beverly

Link to comment
Share on other sites

I am so very sorry to hear of your poor daughters struggles. I don't know if this is a part of dysautonomia or not, but I can tell you my experience. Before I knew I had dysautonomia, mainly POTS, I can remember breaking out into a rather strange rash when I was 17 years old. I was already on allergy meds, and the doctors didn't think it was allergies at the time. It was red, small "blothes" if you will, and it literally was all over my entire body, INCLUDING, the palms of my hands, and the soles of my feet. It itched like crazy, and before the rash was done, the skin on the palms of my hands literally peeled off. I was tested for everything under the sun, including measles, hand and foot disease, and they were all fine. What I was told were two things: 1) Certain viruses can cause an outbreak in the skin 2) Intense psychological distress CAN affect the immune and nervous systems, and they can go haywire. I was about to graduate from high school at the time, and had just gotten over a virus, so I think it was a combination of the two. Sometimes, when we feel so ill, it can take its toll on us mentally and emotionally. Sometimes these things can manifest into actual physical symptoms.

I still get strange "hive like" rashes sometimes when I get ill with a virus (in fact I have one now after battling the flu/cold for the last 5 days). I have been told by my docs that this is just how some peoples immune systems react, and I basically live with it. As long as the doctors have not said it is anything serious, I would not worry about it.

At any rate, my thoughts and prayers go out to you and your little girl. I can relate, I used to be like her. God bless.

Link to comment
Share on other sites

Thanks avais 1 for your reply. I am so sorry for that horrible sounding rash that you had. I'm glad that is over with. I know someone who had one like that - that her hands and arms were peeling by the time it was over. Nobody could help her. I remember her being slathered with Calamine lotion and all wrapped up and she was taking something oral. It had to go through it's course. I just hope that this rash of Nicole's doesn't get too, too bad or it will drive her crazy. Meanwhile - thanks for sharing what you learned from your doctors, etc.

Beverly

Link to comment
Share on other sites

Nicole, my doctor had me take the benedryl and zantac in addition to my regular regimen of singulair, zyrtec, advair and flonase.

If you're not certain, check with the pharmacist or your doctor. Nina

Link to comment
Share on other sites

Oh, and for topical relief, my allergist has me use Sarna lotion. If they don't have it at your pharamacy, they can usually get it for you in a matter or a day or two. It's not a prescription--and it's very comforting & cooling. It made me feel better than even benedryl gel or calamine.

Nina :)

Link to comment
Share on other sites

You may also want to double check if you've changed laundry detergents, soaps or lotions lately. Also, wheat and dairy allergies are known to cause rashes. Some people with celiac develop a dermatitis type rash with little itchy tiny blister like bumps. I really hope Nicole gets over it soon. Benadryl will certainly help ease the symptoms. I'll certainly keep her in my prayers! :)

Link to comment
Share on other sites

Another possibility is that because she is so very sensitive, Nicole may be detoxing too quickly from the probiotics. Sometimes it is necessary to start on something like that extremely slowly - maybe half a pill or 1/16 tsp. for 4 or 5 days, then oh-so-slowly increase that dosage every few days. Just another possibility . . .

I hope she is rid of that rash and doing much better very, very soon!

Link to comment
Share on other sites

Dysautonomia, according to The Dysautonomia Survival Guide, can and does cause rashes. Especially that diffuse, itchy, widespread body rash - just getting to the other side of another one myself.

Don't know if that's what's causing Nicole's problems. I'd bet on Dys, though. I tend to look at the issues that crop up out of nowhere, and are very challenging to figure out, as something to do with Dysautonomia first.

Saves time. :)

I'm putting you and Nicole at the top of my prayer list for now, Beverly.

Link to comment
Share on other sites

I would love to know the answer to this one truly.

I get a rash on my palms some months before my menstrual cycle. It consists of fine bumps in clusters that are itchy and they burn. When it has been really bad it hurts to use my hands...most times tolerable but annoying. It doesn't happen every month but it is always cyclic and coinciding with my period and those are the periods where I feel very symptomatic and have that horrible feeling in my head and cannot think straight.

I have had these symptoms for a few years even preceding the time I got really sick last year and diagnosed with POTS and OI and am still on the same meds since dx and nothing different. I'm functioning for the most part but nothing has changed these symptoms and nobody has offered any insight into them (especially the rash) so I just figure whatever it will go away like it usually does sooner or later but it does make a person curious to know the connection.

It has to have something to do with hormones or my immune system I thinnk but who knows what. When I was really sick last year I didn't get the rash for months and then I went on the birth control pill for 3 months to help me get straightened out hormonally because I felt like hormones were playing a role and the rash came back. Now it comes and goes, some months I get it and some months I don't and I wonder if it is months I don't ovulate or months that I do and depends on what the hormones are doing or something.

I used to come to this board before and I never heard anybody talk about rashes so it is interesting to see this post and I thought I'd share my stupid rash story! :)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...